Alert archive / Texas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 86, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at May 28, 1997, 8:47 PM CDT for Moore County, Potter County, Texas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1997, 8:47 PM CDT (01:47 UTC)
- Expired
- May 28, 1997, 9:45 PM CDT
- In force
- 58 min
- Issued by
- NWS Amarillo, TX
- Area
- Whole counties
Counties Moore County, TX, Potter County, TX
The radar
The Amarillo radar (KAMA), 46 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 9:55 PM CDT | Hail 0.75 | Amarillo, TX | Report at Bishop Hills. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 5:15 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 400 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1117 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 159 m²/s²
- 0-3 km storm-relative helicity
- 317 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 6.1
The text
As transmitted, in the capitals the NWS used until 2016.
995 WUUS1 KAMA 290148 RRA SVRAMA TXC341-375-290245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AMARILLO TX 847 PM CDT WED MAY 28 1997 THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 945 PM CDT FOR THE PEOPLE IN THE FOLLOWING LOCATIONS... IN THE TEXAS PANHANDLE ...SOUTHERN MOORE COUNTY...NORTHERN POTTER COUNTY AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF FOUR WAY MOVING SOUTH-SOUTHEAST AT 20 MPH. THIS STORM WILL AFFECT AREAS ALONG AND WEST OF HIGHWAY 287. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. MOVE INDOORS AND AWAY FROM AREAS WHERE LOOSE ITEMS COULD BECOME FLYING DEBRIS. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:41 PM CDT, 6 hours 6 minutes earlier.
Area forecast discussion, May 28, 2:41 PM CDT, 6 hours 6 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 240 PM CDT WED MAY 28 1997 INTERESTING FCST PCKG COMING UP THANKS TO THAT EVER SO DIFFICULT NWRLY FLOW PATTERN. 12Z ETA/NGM/AVN IN GENERAL AGREEMENT WITH UPPER AND MOST ASPECTS OF SFC FEATURES THRU 48 HRS AND HAVE ACCEPTED THEIR SOLUTIONS. FOR TONIGHT...APCHG SHORTWAVE EMBEDDED IN THE NW FLOW PROGGED TO SKIRT FCST AREA AND POINTS NWD. ENUF DYNAMICS ASSOCIATED WITH THIS FEATURE PLUS ADEQUATE MOISTURE...SFC TROF DRAPED ALONG ERN CO EXTNDG INTO NERN NM AND LOW TO MID LVL VERTICAL...REASONABLY SUFFICIENT LOW TO MID LVL VEERING WIND PROFILES AND INSTABILITY SUGGESTS MAINTAINING DECENT POPS. WILL KEEP INTEGRITY OF HIGHEST W AND LOWEST E BASED ON FLOW TRAJECTORY. WILL GO AHEAD AND RETAIN MENTION OF SVR ALTHOUGH ONGOING CONVECTION IN PARTS OF TX/OK PNHDLS MAY STABILIZE ATMOS SOMEWHAT. HOWEVER...NEW STORMS FIRING UPSTREAM AND FACTORS CONSIDERED ABV LEADS ME TO ERR ON THE SIDE OF CAUTION. BELIEVE THREAT OF ORGANIZED SVR TSTMS WILL BE ON THU AS DEEPER MOISTURE...BETTER DAYTIME HEATING...INSTABILITY...AND MORE FAVORABLE WIND PROFILES PLUS ANOTHER SLIGHTLY STRONGER DISTURBANCE IN NW FLOW PROGGED TO AFFECT THE REGION LATE IN THE DAY. COORDINATION CALL FROM SPC REGARDING DAY 2 OUTLOOK REVEALED SIMILAR THOUGHTS...AND HAVE ACCEPTED MODERATE RISK FOR MUCH OF THE FCST AREA. WILL MENTION SVR. ON FRIDAY...STORMS MAY GET A LATER START AND BE MORE ISOLATED IN NATURE AS MID LVL CAPPING INVERSION EXPECTED TO STRENGTHEN SOMEWHAT. WILL HAVE LOW POPS THAT DAY. EXTENDED PROGS OFFER LITTLE CHANGE TO THE OVERALL SCENARIO UNTIL ABOUT MONDAY. EITHER WAY...PROGGED PATTERN IS SOMEWHAT FAVORABLE TO CONTI@NUE THREAT OF PRECIP. PRELIM NUMBERS FOLLOW. DHT 50/78/51/80 5342 GUY 52/78/54/80 5342 AMA 54/79/57/81 5342 .AMA... TX...NONE. OK...NONE. ANDRADE
In the hours before
Local storm report, May 28, 8:25 PM CDT, 22 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO, TX
825 PM CDT WED MAY 28 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 6 NW EVA OK .75 INCH HAIL
05/28/97 TEXAS DIME SIZE HAIL REPORTED BY
NWS COOP OBSERVER.
0507 PM 20 NW HEREFORD TX TORNADO
05/28/97 DEAF SMITH BRIEF TORNADO TOUCHDOWN
REPORTED BY LOCAL
TELEVISION AND DEAF SMITH
EOC.
0510 PM 27 W HEREFORD TX 1.75 INCH HAIL
05/28/97 DEAF SMITH GOLFBALL SIZE HAIL
REPORTED BY DEAF SMITH
EOC.
0510 PM 20 NW HEREFORD TX TORNADO
05/28/97 DEAF SMITH TORNADO WITH BRIEF
TOUCHDOWN REPORTED BY
HEREFORD FD.
0524 PM 5 W GRUVER TX 1 INCH HAIL
05/28/97 HANSFORD QUARTER SIZE HAIL REPORTED
BY HANSFORD SO.
0620 PM 11 W GRUVER TX .88 INCH HAIL
05/28/97 HANSFORD NICKEL SIZE HAIL REPORTED
BY HANSFORD SO.
0630 PM 4 SW GRUVER TX 1 INCH HAIL
05/28/97 HANSFORD QUARTER SIZE HAIL REPORTED
BY ARES SPOTTERS.
0636 PM 10 SE STRATFORD TX 1 INCH HAIL
05/28/97 SHERMAN QUARTER SIZE HAIL REPORTED
BY SHERMAN EOC.
0742 PM 12 E DUMAS TX .88 INCH HAIL
05/28/97 MOORE NICKEL SIZE HAIL REPORTED
BY DUMAS EOC.
0743 PM 1 N DUMAS TX TSTM GUST
05/28/97 MOORE 63 MPH WIND GUST REPORTED
BY LOCAL TV STATION
CHASERS.Local storm report, May 28, 8:27 PM CDT, 20 minutes before
STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO, TX
825 PM CDT WED MAY 28 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 6 NW EVA OK .75 INCH HAIL
05/28/97 TEXAS DIME SIZE HAIL REPORTED BY
NWS COOP OBSERVER.
0507 PM 20 NW HEREFORD TX TORNADO
05/28/97 DEAF SMITH BRIEF TORNADO TOUCHDOWN
REPORTED BY LOCAL
TELEVISION AND DEAF SMITH
EOC.
0510 PM 27 W HEREFORD TX 1.75 INCH HAIL
05/28/97 DEAF SMITH GOLFBALL SIZE HAIL
REPORTED BY DEAF SMITH
EOC.
0510 PM 20 NW HEREFORD TX TORNADO
05/28/97 DEAF SMITH TORNADO WITH BRIEF
TOUCHDOWN REPORTED BY
HEREFORD FD.
0524 PM 5 W GRUVER TX 1 INCH HAIL
05/28/97 HANSFORD QUARTER SIZE HAIL REPORTED
BY HANSFORD SO.
0620 PM 11 W GRUVER TX .88 INCH HAIL
05/28/97 HANSFORD NICKEL SIZE HAIL REPORTED
BY HANSFORD SO.
0630 PM 4 SW GRUVER TX 1 INCH HAIL
05/28/97 HANSFORD QUARTER SIZE HAIL REPORTED
BY ARES SPOTTERS.
0636 PM 10 SE STRATFORD TX 1 INCH HAIL
05/28/97 SHERMAN QUARTER SIZE HAIL REPORTED
BY SHERMAN EOC.
0742 PM 12 E DUMAS TX .88 INCH HAIL
05/28/97 MOORE NICKEL SIZE HAIL REPORTED
BY DUMAS EOC.
0743 PM 1 N DUMAS TX TSTM GUST
05/28/97 MOORE 63 MPH WIND GUST REPORTED
BY LOCAL TV STATION
CHASERS.Special weather statement, May 28, 8:28 PM CDT, 19 minutes before
OKZ001>003-TXZ001>020-290200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 828 PM CDT WED MAY 28 1997 SEVERE THUNDERSTORM WATCH NUMBER 350 HAS BEEN CANCELED FOR THE FOLLOWING COUNTIES IN THE TEXAS AND OKLAHOMA PANHANDLES... CIMARRON TEXAS BEAVER DALLAM SHERMAN HANSFORD OCHILTREE LIPSCOMB THE FOLLOWING COUNTIES REMAIN IN SEVERE THUNDERSTORM WATCH NUMBER 350... HARTLEY MOORE HUTCHINSON ROBERTS HEMPHILL OLDHAM POTTER CARSON GRAY WHEELER DEAF SMITH RANDALL ARMSTRONG DONLEY COLLINGSWORTH SP
Local storm report, May 28, 8:46 PM CDT, 1 minute before
STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE AMARILLO, TX
844 PM CDT WED MAY 28 1997
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM 6 NW EVA OK .75 INCH HAIL
05/28/97 TEXAS DIME SIZE HAIL REPORTED BY
NWS COOP OBSERVER.
0507 PM 20 NW HEREFORD TX TORNADO
05/28/97 DEAF SMITH BRIEF TORNADO TOUCHDOWN
REPORTED BY LOCAL
TELEVISION AND DEAF SMITH
EOC.
0510 PM 27 W HEREFORD TX 1.75 INCH HAIL
05/28/97 DEAF SMITH GOLFBALL SIZE HAIL
REPORTED BY DEAF SMITH
EOC.
0510 PM 20 NW HEREFORD TX TORNADO
05/28/97 DEAF SMITH TORNADO WITH BRIEF
TOUCHDOWN REPORTED BY
HEREFORD FD.
0524 PM 20 WNW SPEARMAN TX 1 INCH HAIL
05/28/97 HANSFORD QUARTER SIZE HAIL REPORTED
BY HANSFORD SO.
0620 PM 5 W GRUVER TX .88 INCH HAIL
05/28/97 HANSFORD NICKEL SIZE HAIL REPORTED
BY HANSFORD SO.
0630 PM 4 SW GRUVER TX 1 INCH HAIL
05/28/97 HANSFORD QUARTER SIZE HAIL REPORTED
BY ARES SPOTTERS.
0636 PM 10 SE STRATFORD TX 1 INCH HAIL
05/28/97 SHERMAN QUARTER SIZE HAIL REPORTED
BY SHERMAN EOC.
0742 PM 12 E DUMAS TX .88 INCH HAIL
05/28/97 MOORE NICKEL SIZE HAIL REPORTED
BY DUMAS EOC.
0743 PM 1 N DUMAS TX TSTM GUST
05/28/97 MOORE 63 MPH WIND GUST REPORTED
BY LOCAL TV STATION
CHASERS.
0823 PM 16 SE DUMAS TX 1 INCH HAIL
05/28/97 MOORE HAIL COVERING HIGHWAY 1913
REPORTED BY ARES SPOTTERS.The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:41 PM CDT | Severe Thunderstorm Warning | AMA | Moore | 64 min |
| May 28, 7:50 PM CDT | Severe Thunderstorm Warning | AMA | Hartley | 55 min |
| May 28, 8:58 PM CDT | Severe Thunderstorm Warning | AMA | Oldham | 62 min |
| May 28, 9:45 PM CDT | Severe Thunderstorm Warning | AMA | Potter, Randall | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.